Illinois, 2006

Flash Flood in Illinois, August 27, 2006

August 27, 2006 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 27, 7:05 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 27, 7:05 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT SUN AUG 27 2006

.UPDATE...

HAVE REALIGNED FLOOD WATCH ACCORDING TO CURRENT RADAR TRENDS.
PERSISTENT CONVERGENT ZONE SETTING UP FROM COLUMBIA MISSOURI TO
LITCHFIELD ILLINOIS. HEAVY RAINFALL EXPECTED TO CONTINUE IN THIS
REGION THIS EVENING...AND SLOWLY EDGE NORTHWARD WITH TIME TO
ENCOMPASS THE QUINCY REGION AFTER MIDNIGHT. TO THE SOUTH OF THIS
LINE OF CONVECTION...REMENANTS OF EARLIER CONVECTION FROM MCV
CONTINUE TO SHIFT EAST AND NOT MUCH UPSTREAM AT THIS TIME.
DIFFICULT TO SAY WITH CONFIDENCE THAT THIS AREA WILL REMAIN FREE
OF ANY HEAVY RAINFALL OVERNIGHT...BUT THIS SCENARIO IS BECOMING
MORE LIKELY AS THE EVENING WEARS ON GIVEN CURRENT RADAR TRENDS.
LATER UPDATES MAY BE NEEDED TO TRIM BACK POPS EVEN MORE ACROSS THE
SOUTHERN HALF OF THE CWA.

&&

.DISCUSSION...
THUNDERSTORMS CONTINUE TO INITIATE AND SLOWLY MOVE EAST/NORTHEAST
ACROSS THE OZARKS AND SOUTHEAST MISSOURI THIS AFTERNOON SOUTH OF
THE FRONTAL BOUNDARY AND AHEAD OF A MCV. BELIEVE THIS
PRECIPITATION WILL CONTINUE TO MOVE EAST/NORTHEAST THIS EVENING.

FOCUS TURNS FURTHER WEST WHERE MORE THUNDERSTORMS ARE DEVELOPING
ACROSS EASTERN KANSAS...CENTRAL OKLAHOMA AND WESTERN MISSOURI IN
RESPONSE TO AN APPROACHING SHORTWAVE. BELIEVE THESE THUNDERSTORMS
WILL BECOME MORE NUMEROUS THIS EVENING AS THE LOW LEVEL JET
INTENSIFIES WITH EVENTUALLY A COALESCENCE INTO A LARGE RAIN SHIELD
ACROSS THE NORTHERN HALF OF THE CWA.

GIVEN RECENT HEAVY RAINFALL ACROSS CENTRAL AND NORTHEAST MISSOURI
AND LOW FLASH FLOOD GUIDANCE...FEEL THAT A FLASH FLOOD WATCH IS
PRUDENT FOR TONIGHT IN THESE AREAS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE EVERYWHERE TONIGHT AS THUNDERSTORMS HAVE BEEN AND WILL
CONTINUE TO BE VERY EFFICIENT IN PRODUCING RAINFALL. SPOTTER
REPORTS OF 1 TO 3 INCHES OF RAIN PER HOUR HAVE BEEN COMMON THIS
AFTERNOON WITH THE STRONGEST THUNDERSTORMS.

LOW PRESSURE WILL MOVE ALONG THE FRONT AND ACROSS THE CWA ON
MONDAY BRINGING MORE RAIN TO THE REGION. THEN THE UPPER LEVEL LOW
SPINS SOUTH ACROSS THE CWA ON TUESDAY BRINGING ADDITIONAL RAIN
SHOWERS/ISOLATED THUNDER ACROSS THE CWA. TEMPERATURES WILL BE KEPT
DOWN QUITE A BIT THE NEXT TWO DAYS FROM CLOUD COVER/PRECIPITATION
AND COOLER 850MB TEMPERATURES.

SKIES CLEAR OUT WEDNESDAY AND SEASONABLE TEMPERATURES RETURN
THROUGH THE EXTENDED. NEXT SYSTEM TO POTENTIALLY AFFECT THE AREA
WILL BE NEXT WEEKEND...ALTHOUGH MOST OF THE ENERGY LOOKS TO BE
CONFINED TO THE UPPER MIDWEST AT THIS TIME.

CVKING

&&

.AVIATION...
FOR THE 00Z TAFS...A NUMBER OF DIFFICULT FORECAST ISSUES TO DEAL
WITH FOR THIS PACKAGE WITH THREE AREAS OF PCPN OF NOTE INITIALLY.
THE FIRST IS OVER SERN MO AND SRN IL...AND IS BEING DRIVEN BY AN
OLD MCV. THIS AREA EXPECTED TO SLOWLY MOVE NEWD AND LARGELY AFFECT
THE SERN THIRD OF THE FA...PASSING TO THE S AND E OF THE KSTL/KSUS
TERMINALS. THE SECOND AREA OF PCPN IS W-E ORIENTED BROKEN SEGMENT
OF TSRA JUST N OF I-70. THIS AREA IS MIGRATING TO THE NE...VERY
SLOWLY. THIS AREA OF PCPN SHOULD BE THE MAIN HEAVY RAIN PRODUCER
THRU EARLY OVERNIGHT. THE THIRD AREA OF PCPN IS COMPLEX OVER NWRN
MO WHICH IS ALSO MOVING TO THE NE.

AS H850 AND H700 LO CENTERS TAKE SHAPE OVER NRN MO LATER TONIGHT...
THIS SHOULD HELP TO FOCUS MUCH OF THE PCPN...WITH RESPECT TO OUR
AREA...OVER THE NRN FA IN NERN MO AND W CNTRL IL WHERE THE BEST
MOISTURE CONVERGENCE WILL BE. WITH THE LO CENTERS PASSING TO OUR E
DURING MONDAY MORNING...THIS SHOULD REDUCE THE PCPN ACROSS THE NRN
FA SUBSTANTIALLY...UNTIL LATER IN THE AFTERNOON.

THE NEXT QUESTION IS STRATUS COVERAGE. MUCH OF THE EXPECTED LOW
STRATUS SHOULD HOLD OFF TIL LATE TONIGHT...AS THE MATURE CYCLONE
DEVELOPS AND HAS A CHANCE TO GET THINGS BETTER ORGANIZED. MOST OF
THE STRATUS WILL BE ALONG/N OF THE FRONT. THE FRONT IS CURRENTLY DRAPED
INVOF THE I-70 CORRIDOR AND...UNTIL LO PRES WAVE PASSES BY LATE
TONIGHT AND MONDAY MORNING...WILL REMAIN QSTNRY...AND THEN PUSH
SEWD THRU THE FA DURING THE DAYTIME MONDAY. KSTL/KSUS WILL BE ON
THE EXPECTED SRN EDGE OF THE STRATUS...AND WENT MVFR CATEGORY FOR
NOW.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-
     MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-WARREN.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MONTGOMERY IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 27, 3:01 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT SUN AUG 27 2006

MOZ018-019-026-027-034>036-041-042-047>052-059-060-062-072-281215-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-KNOX-
LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
SHELBY-WARREN-
401 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...
THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT AND MOVE NORTHEAST INTO
EASTERN MISSOURI. LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE IF
THESE STORMS FOLLOW ONE ANOTHER. FLOODING WILL BE POSSIBLE. A
WEATHER PRODUCING SYSTEM NOW OVER KANSAS IS FORECAST TO MOVE EAST
THROUGH THE NIGHT. SHOWERS AND THUNDERSTORMS WILL INTENSIFY
THROUGH THE EVENING AND MOVE ACROSS CENTRAL AND NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL PROBABLY PERSIST MONDAY MORNING
AND THEN NEW DEVELOPMENT IS POSSIBLE MONDAY AFTERNOON BEFORE THE
ACTIVITY DRIFTS SOUTH AND EAST OF THE AREA BY MONDAY NIGHT. SCATTERED
THUNDERSTORMS COULD ALSO OCCUR ON TUESDAY. THE REST OF THE WEEK
LOOKS DRY.

.SPOTTER INFORMATION STATEMENT...

IF YOU HAVE ANY HEAVY RAINFALL REPORTS PLEASE FOREWARD THEM TO THE
NATIONAL WEATHER SERVICE.

ILZ058>060-064-065-069-070-095>102-MOZ061-063>065-073-084-099-
281215-
ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-
GREENE IL-IRON-JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-REYNOLDS-ST. CHARLES-
ST. CLAIR IL-ST. LOUIS-ST. LOUIS CITY-WASHINGTON-
401 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINS COULD OCCUR TONIGHT. A BAND OF PRECIPITATION
IS FORECAST TO BLOSSOM DURING THE EVENING WITH LOCALLY HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...WITH SCATTERED ACTIVITY STILL POSSIBLE ON TUESDAY.
THE REST OF THE WEEK LOOKS DRY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY HEAVY PRECIPITATION TO THE NATIONAL WEATHER SERVICE.

ILZ074-079-MOZ074-075-085-281215-
MADISON-RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON IL-
401 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR LOCALLY SEVERE THUNDERSTORMS TONIGHT. THE
AIRMASS IS PRETTY UNSTABLE AND STORMS COULD EVOLVE AND DEVELOP DURING
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY. THE REST
OF THE WEEK LOOKS DRY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY SEVERE THUNDERSTORMS OR HEAVY RAINFALL REPORTS TO YOUR LOCAL
LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE.

PEDIGO

In the hours before

Local storm report, Aug 27, 1:30 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     5 SE FREDERICKTOWN      37.51N 90.23W
08/27/2006                   MADISON            MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Aug 27, 1:37 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       6 E MINE LA MOTTE       37.62N 90.18W
08/27/2006  M2.00 INCH       MADISON            MO   TRAINED SPOTTER

            RAIN BEGAN AROUND 115 PM CDT.

&&

TILLY

The radar

The St Louis radar (KLSX), 91 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Macoupin

When
August 27, 7:15 PM CST to 10:30 PM CST
Where
Macoupin County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy rain caused localized flash flooding across southern Macoupin County. Spanish Needle Road near Gillespie was covered by up to 4 feet of water. Route 16 from the intersection with Route 111 to Shipman was impassible at several locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525851.